Heparin-induced skin necrosis

Authors


Correspondence: Dr Z. Khan, Wrexham Maelor Hospital, Croesnewydd Road, Wrexham LL13 7TD, UK.

Case report

A 57 year old, healthy woman with no previous illnesses was admitted in November 1998 for a vaginal hysterectomy and anterior repair for uterovaginal prolapse. She was not on any medication and she had no known drug allergies. She had never been given heparin or low molecular weight heparin in the past.

On the morning of the operation she was given 5000 IU sodium heparin subcutaneously for thrombo-prophylaxis, and this was continued post-operatively 5000 IU in a dose twice daily. The vaginal hysterectomy and anterior repair were uneventful. The estimated blood loss was 300 mL. Her pre-operative platelet count was 220 × 109/L.

Her post-operative course was complicated by mild anaemia, retention of urine and a urinary infection which were treated with ferrous sulphate, catheterization and trimethoporin. Because of her slow mobilisation of platelets the subcutaneous heparin was continued.

On her eighth post-operative day it was noticed that she had massive areas of discolouration on both thighs where the heparin had been injected. On the left thigh the area measured 10 × 5 cm and was a dark red macular lesion, which was very tender. The lesion on the right thigh was similar and measured 5 × 3 cm. The heparin injections were stopped. Her platelet count was 249 × 109/L, and her coagulation screen was normal. A thrombophilia screen was also normal. The heparin platelet factor 4 induced antibody test was 44.5% (normal range 0–30.5%). The area over the left thigh became necrotic. Both lesions gradually resolved over the next three months with symptomatic treatment. She was warned that she must never receive any form of heparin again.

Discussion

Heparin-induced skin necrosis is a manifestation of the heparin-induced thrombocytopenia and thrombosis syndrome. It is therefore a serious complication that may be life threatening.

Heparin-induced thrombocytopenia is due to an antibody, usually IgG1. It is suspected when a patient, who is receiving heparin by any route, develops moderately severe thrombocytopenia (platelet count < 150 × 109/L or a ≥ 50% reduction from the baseline platelet count). Heparin-induced thrombocytopenia usually develops 5–10 days after starting the drug in patients who have never received heparin before. In previously exposed patients the onset of heparin-induced thrombocytopenia may be within 24 hours2.

The pathogenesis of the thrombotic complications of heparin-induced thrombocytopenia has been described2. The target antigen is a complex of heparin and platelet factor 43, a heparin-binding protein located in the intracellular alpha granules of resting platelets. When platelets are activated, release of platelet factor 4 occurs. The IgG antibody binds to the heparin-platelet factor 4 complexes on the platelet surface causing platelet aggregation through activation of Fe gamma receptors4. This causes the formation of a platelet thrombus.

Also, heparin-like molecules (i.e. glycosaminoglycans) are present on the surface of endothelial cells which possess platelet factor 4 binding sites. These complexes are recognised by the IgG antibody, which causes antibody mediated vascular injury, which in turn contributes to the thrombotic state.

Heparin-induced skin necrosis is due to ischaemia of the skin secondary to thrombosis of small vessels, caused by aggregation of platelets in these vessels. Most patients who develop heparin-induced skin necrosis do not have thrombocytopenia5. Other thrombotic complications are the progression or development of new deep venous thromboses, pulmonary emboli and arterial thrombosis (e.g. limb artery thrombosis, myocardial infarction, thrombotic stroke)6. Adrenal haemorrhagic infarction has also been described7.

There have been several reported cases of skin necrosis due to unfractionated heparin7,8 and low molecular weight heparin9,10. This has also been reported for warfarin11. Skin necrosis can occur with intravenous and subcutaneous administration of both types of heparin, usually at the site of injection, although occasionally it can occur at sites distant to the injection12.

The lesions of heparin-induced skin necrosis appear between the 5th and 10th day after beginning treatment. They are characterised by the formation of one or more painful red plaques or necrotic lesions7. Initially the lesions are small, erythematous and painful. Later they evolve into more extended areas of necrosis often associated with a bullous appearance7. There appears to be a preponderance of this condition in women, but the reasons for this are not known.

The diagnosis of heparin-induced skin necrosis is made clinically, and is supported by histology and by the demonstration of abnormal heparin-induced platelet aggregation and the presence of anti-platelet factor 4 heparin IgG antibodies in the serum. This enzyme linked immunosorbent assay has a sensitivity of 98% and a specificity of 85% for heparin-associated thrombocytopenia13.

The histologic findings are characterised by thrombosis of the medium and small vessels of the dermis and subcutaneous adipose tissue, with only moderate, probably secondary, inflammatory changes14. Although these findings are not specific and do not prove the diagnosis of heparin-induced skin necrosis, they suggest an intravascular thrombotic event and in the presence of anti-platelet factor 4 heparin IgG antibodies confirm the diagnosis.

The differential diagnosis includes calciphylaxis, pyoderma gangrenosum (the culture of aspirates from these lesion grow Gram negative organisms), disseminated intravascular coagulation, necrobiosis lipoidica and necrotising vasculitis. These can be excluded on clinical and histological grounds14. Also included in the differential diagnosis is bullous erythema multiforme, pemphigus vulgaris and bullous impetigo15.

With heparin-induced skin necrosis the coagulation screen is normal, and protein C and protein S deficiency are not present. Deficiencies of these proteins predispose patients to skin necrosis after warfarin therapy but not heparin16.

Heparin-induced skin necrosis is associated with high morbidity and occasional mortality, and immediate cessation of the drug is recommended. In the acute stage warfarin must not be used. This may intensify the prothrombotic state since it causes an acquired deficiency of protein C and S, and does not directly inhibit thrombin action2. Patients must never again receive any form of heparin, either intravenously or subcutaneously. Low molecular weight heparins are contra-indicated once these complications develop as the IgG cross reacts with all low molecular weight heparin17. Should anti-coagulation be required, alternatives to heparin are danaparoid or even the new recombinant hirudin18, but specialist advice should be sought.

Ancillary